A pediatrician first met a patient in 2010 when conducting a routine college physical. In 2011, the pediatrician started the patient on Prozac (fluoxetine) 10 mg daily after the patient started reporting that he was having problems with depression. After a month, the patient indicated that the medication was working “a little” and denied any side effects, the pediatrician prescribed another 30 tablets of Prozac 20 mg with no refills.
The pediatrician did not see the patient again until 1/30/2014 when the patient came in for a physical exam. The pediatrician documented that the patient was doing well and was off Prozac.
On 1/22/2015, the patient again came in to see the pediatrician for a physical exam. The patient was experiencing decreased energy levels, sleeping well, having some difficulty with depression and occasional panic attacks. The patient was noted as stating that the Prozac he had taken previously did not really help. The notes document that education and counseling were done, but there was no comment on suicidality.
The pediatrician started the patient on Prozac 40 mg once a day, 30 tablets with no refills, because he had tolerated the 20 mg dose in the past with no side effects. The patient was also prescribed Xanax (alprazolam), 0.25 mg, 5 tablets with no refills, and was told to take one as needed.
On 1/29/2015, the patient was seen by the pediatrician to follow up on his anxiety and depression. The patient reported that he was still having panic attacks, for which he took 2 of the 0.25 mg Xanax, and that overall his depression was worse, but that he was dealing more with anxiety than depression. The patient indicated that he was tolerating the Prozac well. The patient denied any suicidal ideation or planning. The pediatrician prescribed the patient Klonopin (clonazepam) 1.0 mg, two times a day, 60 tablets with no refills and increased his Xanax prescription to 0.5 mg as needed, five tablets with no refills. The pediatrician documented that he provided education and counseling and referred the patient to psychiatry, although the patient indicated that he did not want to go.
On 1/31/2015, the patient reported losing most of his Xanax at work. The pediatrician advised the patient to stay on Prozac and Klonopin and to save the few Xanax he had for severe panic attacks. The pediatrician advised the patient that he would look into getting the patient to see a psychiatrist and that he would figure out what to do with the Xanax the following week, but in the meantime, the patient could go to the emergency department or call the pediatrician if he had a panic attack. The patient agreed to this plan.
During this time, the mother observed changes in the patient’s behavior, including slurring of words, wobbling on his feet, and sleepiness and the patient also became erratic and volatile. This was not brought to the attention of the pediatrician.
On the morning of 2/2/2015, the patient called his mother from work and advised they were sending him home because his behavior was similar to someone who was intoxicated. It was also claimed the patient met with a pharmacist at work, who allegedly told him that the dose of Klonopin was too high and he should cut the dose in half.
The patient returned home and continued to exhibit erratic, volatile, and irrational behavior. The patient also advised his mother that he tried to cut his wrist and glued it shut. None of these events were told to the pediatrician and the patient did not show the cut to the pediatrician during the appointment on 1/29/2015 appointment. The patient made an appointment with another doctor, but could not get in until 2/6/2015. The patient’s mother asked the patient if he wanted to go to the emergency department but the patient declined, indicating that he had a plan (to cut the dose of Klonopin in half). That evening the patient had an argument with his girlfriend and committed suicide.
Prozac (fluoxetine) packaging contains a “Black Box” warning for patients up to 21 years of age that indicates there is a very small chance of an adverse reaction that can make the patient more agitated and prone to increased suicidal thoughts. The patient’s medical chart does not indicate whether the pediatrician explained the Black Box warning to the patient.
The pediatrician retired from the practice of medicine in Fall 2016 as previously planned and for reasons totally unrelated to the allegations in this matter. He is not currently practicing medicine in the State of Vermont.
The Board judged the pediatrician’s conduct to be below the minimum standard of competence given his failure to maintain adequate and comprehensive medical records, his improper prescribing of an unusually high dose of Prozac, Xanax, and Klonopin, and his failure to conform to the essential standards of acceptable and prevailing practice.
The Board ordered that the pediatrician be reprimanded, pay a fine, and if he applies for a license renewal, he must take a continuing education course on psychotropic medications and retain the services of a practice monitor for a minimum of two years.
Date: July 2017
Symptom: Psychiatric Symptoms
Significant Outcome: Death
Case Rating: 3
Link to Original Case File: Download PDF
← Back to the search results